Alert archive / South Dakota / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 187, NWS Sioux Falls, SD

August 5, 2000Aurora County, Jerauld County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 5, 2000, 11:55 PM CDT for Aurora County, Jerauld County, South Dakota. It was in force for 35 min. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 5, 2000, 11:55 PM CDT (04:55 UTC)
Expired
Aug 6, 2000, 12:30 AM CDT
In force
35 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties

Counties Aurora County, SD, Jerauld County, SD

The radar

The Sioux Falls radar (KFSD), 154 km from the middle of the area, began a volume at 04:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 6, 12:10 AM CDTHail 0.75Wessington Spgs, SD
Aug 6, 12:20 AM CDTHail 0.75White Lake, SD
Aug 6, 12:20 AM CDTThunderstorm Wind 52 EWhite Lake, SD
Aug 6, 12:35 AM CDTHail 0.75Plankinton, SD

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 4.9 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2000-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1907 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2000-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1907 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1173 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.3
Supercell composite
3.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 060455
SVRFSD
SDC003-073-060530-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1155 PM CDT SAT AUG 5 2000

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN JERAULD COUNTY IN EAST CENTRAL SOUTH DAKOTA
  NORTHERN AURORA COUNTY IN SOUTHEAST SOUTH DAKOTA

* UNTIL 1230 AM CDT

* AT 1155 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED 8 MILES WEST OF
  WESSINGTON SPRINGS...OR ABOUT 33 MILES SOUTHWEST OF HURON...MOVING
  SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WESSINGTON SPRINGS AROUND MIDNIGHT CDT
  STORIA AROUND 1210 AM CDT
  WHITE LAKE AROUND 1225 AM CDT

CONTINUE TO MONITOR NOAA WEATHER RADIO...COMMERCIAL RADIO...OR 
TELEVISION FOR FURTHER UPDATES ON THIS SEVERE STORM.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 8:30 PM CDT, 3 hours 25 minutes earlier.

Area forecast discussion, Aug 5, 8:30 PM CDT, 3 hours 25 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
830 PM CDT SAT AUG 5 2000

COLD FRONT CONTINUES TO MOVE EAST OUT OF THE AREA BUT NOT BEFORE
TRIGGERING A FEW WARNINGS FOR WOODBURY COUNTY.  OTHER SHOWERS IN CWA
HAVE DISSIPATED WITH THE SETTING OF THE SUN.  BIG QUESTION IS
WHETHER OR NOT WE WILL SEE PRECIP DEVELOPMENT AS NEXT SHORT WAVE
PASSES THROUGH.  MESOETA SHOWS MOST OF THE LIFT SHOULD OCCUR BEFORE
MIDNIGHT...BUT IT ALSO KEEPS MOST OF THE DYNAMICS TO THE NORTH OF
OUR CWA.  AT THIS POINT I FEEL ILL KEEP MENTION OF A CHANCE OF TSRA
ACROSS NORTHERN COUNTIES BUT NOTHING AS FAR SOUTH AS KFSD.  THE ONLY
FLY IN THE OINTMENT WITH THIS THINKING WOULD BE ANY OUTFLOW
BOUNDARIES THAT DEVELOP FROM NORTHERN CONVECTION.  WILL UPDATE ALL
ZONES TO TAKE OUT MENTION OF EVENING.

.FSD...NONE.
HEITKAMP

In the hours before

Local storm report, Aug 5, 6:04 PM CDT, 5 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
604 PM CDT SAT AUG 05 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1236 AM    WESSINGTON                SD   .75 INCH HAIL
08/05/00   BEADLE

0110 AM    ALPENA                    SD   .75 INCH HAIL
08/05/00   JERAULD                        TREES...BRANCHES AND
                                          POWER LINES DOWN

0153 AM    (MHE)MITCHELL ARPT        SD   52 MPH TSTM GUST
08/05/00   DAVISON

0200 AM    2 W MITCHELL              SD   TORNADO
08/05/00   DAVISON                        DETERMINED FROM NWS
                                          DAMAGE SURVEY.   DAMAGE
                                          TO SEVERAL STRUCTURES.

0204 AM    MITCHELL                  SD   WIND DAMAGE
08/05/00   DAVISON                        *** 10 INJ ***
                                          APARTMENTS AND TWO
                                          MOBILE HOMES DESTROYED.
                                          PICKUP AND TRAILER
                                          BLOWN OVER.  NUMEROUS
                                          OTHER BUILDINGS
                                          SUSTAINED DAMAGE.
                                          DAMAGE SURVEY CONDUCTED
                                          BY NWS. REPORTED BY
                   k                       EMERGENCY MANAGEMENT.

0204 AM    MITCHELL                  SD   .88 INCH HAIL
08/05/00   DAVISON                        REPORTED BY EMERGENCY
                                          MANAGEMENT.
Local storm report, Aug 5, 6:15 PM CDT, 5 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
615 PM CDT SAT AUG 05 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0535 PM    6 NW ANTHON               IA   .75 INCH HAIL
08/05/00   WOODBURY                       REPORTED BY STORM
                                          SPOTTER.

0549 PM    1 N ANTHON                IA   1 INCH HAIL
08/05/00   WOOD=BURY

0555 PM    2 SW ANTHON               IA   .88 INCH HAIL
08/05/00   WOODBURY                       DIME TO NICKEL SIZE
                                          HAIL WAS REPORTED.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 10:49 PM CDTSevere Thunderstorm WarningFSDBeadle, Jerauld41 min
Aug 5, 11:25 PM CDTSevere Thunderstorm WarningFSDSanborn45 min
Aug 5, 11:44 PM CDTSevere Thunderstorm WarningFSDBeadle, Miner46 min
Aug 6, 12:28 AM CDTSevere Thunderstorm WarningFSDAurora, Davison32 min
Aug 6, 12:29 AM CDTSevere Thunderstorm WarningFSDLake, McCook, Miner41 min
Aug 6, 12:59 AM CDTSevere Thunderstorm WarningFSDAurora, Davison31 min
Aug 6, 1:11 AM CDTSevere Thunderstorm WarningFSDMinnehaha34 min
Aug 6, 1:18 AM CDTSevere Thunderstorm WarningFSDMcCook, Turner27 min
Aug 6, 1:27 AM CDTSevere Thunderstorm WarningFSDHanson, Hutchinson48 min
Aug 6, 1:46 AM CDTSevere Thunderstorm WarningFSDLincoln, Minnehaha, Turner44 min
Aug 6, 2:30 AM CDTSevere Thunderstorm WarningFSDLincoln, Union45 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.